Lexapro Overdose Symptoms: Escitalopram OD Death

Lexapro overdose

Escitalopram (Lexapro) overdose occurs when the patient consumes the potentially toxic amount of the substance. This drug is considered to be one of the safest antidepressants, and overdosing on it is a relatively rare case, especially when consumed according to the prescription. However, in some rare cases, taking too much Escitalopram may lead to dangerous consequences.

The most common complications include such unpleasant symptoms as nausea, sweating, dizziness, vomiting, and excessive drowsiness. In rare cases, the overdosage can also lead to blue skin coloration due to lack of oxygen, known as cyanosis. Read here about Lexapro dosing, overdose symptoms, possible side effects, and how its overdose can be treated.

Addiction professional with a phone

Hope Without Commitment

Find the best treatment options. Call our free and confidential helpline

Treatment Is Fully Covered by Insurance In Most Cases

Lexapro Overdose Symptoms

The symptoms of Lexapro overdose can vary. It depends on whether this drug was taken alone or was it a mix with other substances. For example, combining Lexapro and weed, alcohol, or other prescription drugs may lead to more severe complications. The most common overdose symptoms include:

  • Nausea and vomiting
  • Sweating
  • Excessive dizziness and drowsiness
  • Tremors
  • Insomnia
  • Convulsions
  • Confusion
  • Elevated heart rate
  • Hypotension
  • Anxiousness

How Much Does Lexapro It Take To Overdose?

The amount of Escitalopram that may create a toxic effect on the system will depend on the many factors and may vary for different people. However, the overdose within the dosages defined by the FDA (varying from 5 to 20 mg) is almost unlikely to cause any negative consequences.

That’s why it is imperative to follow the doctor’s prescription and not to increase the dosage without the prior consultation with the therapist who prescribed the drug.

Can You Overdose On Lexapro and Die?

Data on intentional overexposure to Lexapro is quite limited. During the clinical trials of escitalopram overdose instances were reported for intake of up to 600 mg without any lethal effect. Furthermore, during post evaluation, the Lexapro overdoses involving overdoses of over 1000 mg did not cause death either.

However, scientists have tested Lexapro on animals, and it turned out that the lethal dose of escitalopram for a rat is about 980 mg/kg, and for a rabbit is about 3200 mg/kg.

So, antidepressant Lexapro can be potentially lethal, but the dose needed to kill a human would be too big to consume at one time.

Possible Side Effects And Complications Of Lexapro Overdose

The lexapro side effects emerging after taking too much of the drug may seem quite mild. However, some serious complications are also possible:

  • QT prolongationman with heart pain after lexapro od
  • Torsade de Pointes ( the abnormal heart beating rhythm that may result in the sudden cardiac death)
  • Acute renal failure (sudden loss of kidney function)
  • Coma
  • With the History of Suicidal Behaviors: The overdosage of this drug increases the risk of suicidal thoughts, especially in young adults, kids, and children.

The escitalopram half-life is relatively short; however, it does not mean that the overdose of this drug can be left untreated. In case of the signs of overdose emergence, reach out for medical help immediately to prevent the severe outcomes.

Risk Groups Who May Overdose On Lexapro

Although there is a low risk of getting an uninan tentional overdose on Lexapro, some populations are more likely to od on escitalopram, including:

  • People trying to potentiate the drug. It takes at least 4 weeks for Lexapro to show improvements in an individual. Some patients may think that the prescribed dose is not enough to cope with their disease and may try to increase the dosage without medical consultation.
  • People with multiple diagnoses. Taking several different medications together may result in unexpected interactions which may include overdosing on Escitalopram.
  • People taking the drug for recreational purposes. Although Lexapro is not a controlled substance, it may cause some emotional changes similar to narcotic euphoria. Lexapro cost without insurance is relatively low, that’s why it might be attractive for the drug addicted persons trying to achieve the high they are used to. Users taking this medication to get high are more likely to overdose it trying to achieve these euphorical effects.
  • People with personal intolerance to Lexapro. Some individuals tolerate the drug much worse than the others. They are more likely to overdose even on the smaller amount of the medication.

Escitalopram Overdose Treatment

The Escitalopram overdose can be managed by medical professionals of emergency care. Note, that there is no specific antidote existing to treat the overdose on Escitalopram. As a rule, the following procedures apply:

  1. Therapeutic irrigation or lavage – to remove the medication from the gastric tract
  2. Activated charcoal – to absorb the leftovers of Lexapro in the stomthe ach
  3. Symptomatic care – to treat the symptoms of overdose (anti-nausea drugs, benzodiazepines for sedatio.n, etc.)

La.ter on, doctors may give some intravenous fluids to prevent dehydration and replenish the essential nutrients.

What To Do If Someone Overdoses On Lexapro?

If someone has overdosed on Lexapro, here are the steps to take:

  1. Call the emergency care office or the Poison Control Center.
  2. Provide all the necessary information about the patients in full.
  3. Follow the instructions of the medical representative precisely.
  4. Place the person in a comfortable position, but make sure they are not lying on the back as this may cause choking if the person vomits. The preferable position for the patient is lying on their right side.
  5. Clear the airway and encourage the oxygen flow – undo the top buttons on the patient’s shirt, take the scarf or jewelry that may put the pressure on their neck.
  6. Ask the hotline agent of the poison center or emergency care before administering any kind of medications to the patients.

Getting Help With Abuse And Addiction

Although Lexapro is not physically addictive, it may cause some psychological dependence in people trying to cope with the symptoms of depression and anxiety. Overdosing on Lexapro may be a sign of the drug abuse. Treating drug dependence is faster and easier if started on the early stages. Look for a rehab center for drug abusers in case of any signs of addiction to this SSRI antidepressant.

If someone overdoses on Escitalopram or is addicted to this drug, consult the rehab support advisors. They help the individual, answer all the queries, and also assist an individual in finding the support that they need for long term recovery.

Addiction professional with a phone

Hope Without Commitment

Find the best treatment options. Call our free and confidential helpline

Treatment Is Fully Covered by Insurance In Most Cases

View Sources

Lexapro Overdose Symptoms: Escitalopram OD Death

5 (100%) 1 vote



Comments 1

  • Exactly what I was looking for. Extremely informative. I like that there is a Free and Confidential drug hotline phone number provided.

Leave a Reply

Your email address will not be published. Required fields are marked *